Nevada, 2003

High Wind in Nevada, January 5, 2003

January 5, 2003 · NWS VEF · 1 event in 1 county or zone

A strong area of low pressure brought high winds to areas of southern Nevada. Kane Springs RAWS in Lincoln County recorded a wind gust of 83 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong area of low pressure brought high winds to areas of southern Nevada. Kane Springs RAWS in Lincoln County recorded a wind gust of 83 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 5, 8:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 5, 8:30 PM PST, 1 hour 30 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PST SUN JAN 5 2003

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE ACROSS WESTERN ARIZONA
TONIGHT. THE ASSOCIATED COLD FRONT WILL SWEEP RAPIDLY SOUTH ACROSS
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT. VERY STRONG
WINDS ARE EXPECTED TONIGHT AND WILL CONTINUE THROUGH MONDAY. THE
UPPER LOW WILL MEANDER OVER NORTHERN BAJA MEXICO THROUGH TUESDAY
WITH GUSTY NORTH WINDS STILL EXPECTED DOWN THE COLORADO RIVER
VALLEY. ELSEWHERE...WINDS WILL GRADUALLY DIMINISH MONDAY NIGHT INTO
TUESDAY.

.DISCUSSION...COLD FRONT AND STRONG NORTH/NORTHEAST WINDS HAVE
PUSHED SOUTH ACROSS THE ENTIRE FORECAST AREA TONIGHT. WINDS HAVE
SUBSIDED SOME IN A FEW AREAS AFTER THE INITIAL SURGE BUT MODELS
STILL SUPPORT WINDS INCREASING AGAIN THIS EVENING AND CONTINUING TO
BE QUITE STRONG THROUGH AT LEAST THE MORNING ON MONDAY. 850 MB WINDS
FORECAST TO BE AROUND 40 KNOTS WITH DECENT SUBSIDENCE AND COLD AIR
ADVECTION WHICH SUPPORTS THE WIND ADVISORIES AND HIGH WIND WARNINGS.
ONLY CONCERN IS THAT PRESSURE IS TOO HIGH. NORMALLY LIKE TO SEE LOW
PRESSURES AT THE SURFACE TO GET THE REAL STRONG WINDS. BUT GIVEN THE
POSITIVE SIGNS ON THE 00Z MODELS WILL CHOOSE TO LEAVE THE WARNINGS
AND ADVISORIES UP. AIRMASS GENERALLY QUITE DRY BUT MODELS TO SHOW
SOME MOISTURE WRAPPING INTO SOUTHERN MOHAVE COUNTY MONDAY. MAY NEED
TO PUT MORE CLOUD COVER IN THERE BUT WILL DEFER THAT TO THE MID
SHIFT FOR THE NEXT MAJOR ZONE PACKAGE. OVERALL THE FORECAST IS IN
PRETTY GOOD SHAPE AND DO NOT PLAN ANY UPDATES THIS EVENING.    JH

.LAS...HIGH WIND WARNING FOR THE COLORADO RIVER FROM NORTHEAST CLARK
COUNTY SOUTH TO LAKE HAVASU CITY FROM 1000 PM SUNDAY UNTIL 400 PM
MONDAY. A WIND ADVISORY HAS BEEN ISSUED FOR AREAS OUTSIDE THE
COLORADO RIVER VALLEY OF SOUTHERN NEVADA ...NORTHWEST ARIZONA...AND
EASTERN SAN BERNARDINO COUNTY FROM 1000 PM SUNDAY THROUGH 1000 AM
MONDAY. PLEASE SEE THE LATEST WEATHER MESSAGE (WWUS75) FOR FURTHER
INFORMATION.
Hazardous weather outlook, Jan 5, 5:15 AM PST, 16 hours 45 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY:
WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON ACROSS THE AREA
WITH VERY WINDY CONDITIONS DEVELOPING LATER TONIGHT. THESE WINDS
WILL LIKELY CAUSE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH
PROFILE VEHICLES. STRONGEST WINDS ARE FORECAST TO DEVELOP LATE
TONIGHT DOWN THE COLORADO RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
MONDAY IS EXPECTED TO BE QUITE WINDY...CREATING HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. THE LOWER
COLORADO RIVER VALLEY AND THE I-15 CORRIDOR OF THE MOJAVE DESERT
WILL BE THE AREAS MOST PRONE TO EXCEPTIONALLY HIGH WIND GUSTS. THE
WIND IS FORECAST TO ABATE TUESDAY. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER WEDNESDAY THROUGH SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lincoln T Sc

When
January 5, 10:00 PM PST
Where
Lincoln T Sc forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339580.